Opium Withdrawal Symptoms
The use of opium excessively or the use of substances such as prescription painkillers which contain opium derivatives can lead to physical dependence. When these substances are abruptly eliminated from regular use, opium withdrawal is likely to occur. Opium withdrawal is the result of the body’s physical dependence on the drug and the reaction that the body has to the elimination of the drug from the regular routine.
Unfortunately, opium withdrawal symptoms are rather difficult to deal with and can cause a user to continue to use drugs in an effort to avoid the adverse side effects that occur when the drug use is stopped. Withdrawal symptoms can be mild to moderate but in some cases, the symptoms of withdrawal that a user will feel when he or she stops using opiates such as prescription painkillers can be severe enough to warrant the need for immediate medical treatment.
Common Opium Withdrawal Symptoms
The most common symptoms of opium withdrawal include nausea, sweating, irritability and diarrhea. These symptoms are mostly uncomfortable and difficult to cope with but they don’t usually require medical treatment. If nausea, vomiting or diarrhea become so severe that the user cannot hold food down or cannot stay hydrated then there is a risk of dehydration which can lead to various other complications. The risk of dehydration is a major concern during opium withdrawal and in the event that liquids cannot be held down, the user should seek prompt medical care.
Additional symptoms of opium withdrawal include:
- Sweating or fever
- Cold chills
- Insomnia or trouble sleeping
- Nightmares that seem real
- Mood swings including extreme ups and downs similar to bipolar disorder
- Loss of appetite
- Flu-like symptoms including muscle and bone pain
- Runny nose and watery eyes
Treatment for Opium Withdrawal Symptoms
There are various methods of treatment that can be used to help those who suffer from opium withdrawal. On a lower end scale in which the withdrawal symptoms are mild to moderate, rest and relaxation paired with plenty of healthy foods and fluids can help a person stay stable during opium withdrawal. In the event that the symptoms become severe, cause extreme dehydration or an inability to drink or eat then medical treatment is often required.
Opium withdrawal treatment often requires medication to help stabilize the user. Medications include various types of replacement medications that mimic the opiates to help the body gradually adjust to not having the drug as well as many medications that help to curb cravings or ease the symptoms of withdrawal for a more comfortable detoxification period. Your doctor or treatment professional can help to determine which type of medication is going to be best for your individual needs and which will work best to reduce your symptoms.